Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Jacksonville, FL

July 25, 2002Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 25, 2002, 4:53 PM EDT for Putnam County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 4:53 PM EDT (20:53 UTC)
Expired
Jul 25, 2002, 5:30 PM EDT
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:00 PM EDTThunderstorm WindWelaka, FLBoat shed on Crescent Lake destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS52 KJAX 252053
SVRJAX
FLC107-252130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 7 MILES WEST OF FLORAHOME TO 4 MILES SOUTH OF
  JOHNSON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...
  JOHNSON...
  INTERLACHEN...
  MANNVILLE AND FLORAHOME...
  HOLLISTER...
  CARRAWAY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

$$

LAT...LON 2967 8203 2953 8195 2967 8170 2981 8178

CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 2:30 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU JUL 25 2002

12Z MODEL SUITE NOT AVAILABLE DUE TO NCEPS TEST.  ONLY MM5 AVAILABLE
AT THIS TIME.  AFTER SEEING THIS MODEL...PREVIOUS FORECAST STILL
LOOKS ON TRACK.  WITH UPPER TROUGH RETROGRADING AND UPPER RIDGE
BUILDING INTO AREA EXPECT NEAR CLIMO POPS AND TEMPERATURES NEXT FEW
DAYS.  12Z KJAX SOUNDING SHOWS TYPICAL WARMING OF AIRMASS AND DRYING
ALOFT SEEN WITH THIS PATTERN.  EXCEPTION WILL BE SE GA LATE FRIDAY
AS WEAK PVA DRIFTS INTO AREA FROM THE NORTH INCREASING POPS TO ABOVE
CLIMATOLOGY.  OTHERWISE EAST COAST SEABREEZE FRONT WILL BE MAIN
TRIGGER FOR PM STORMS.  MAY NEED TO MENTION HEAT INDICES AS
TEMPERATURES REACH THE MID 90S NEXT FEW DAYS.

MARINE...WITH HIGH PRESSURE RIDGE AXIS REMAINING JUST SOUTH OF
AREA...LIGHT SW FLOW TO CONTINUE.  NO HEADLINES.

PRELIM...
AMG TB 072/092 073/093 073 04464
SSI TB 074/090 075/092 075 04464
JAX BB 073/093 074/094 074 04453
SGJ BB 075/091 075/092 075 04453
GNV BB 072/093 073/094 073 04353
OCF BB 073/093 073/094 073 04353

.JAX...
.GA...NONE.
.FL...NONE.

MZ/JH

In the hours before

Special weather statement, Jul 25, 11:30 AM EDT, 5 hours 23 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-252200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT THU JUL 25 2002

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE
AREA. HOWEVER...THE COVERAGE OF STORMS WILL BE LESS THAN IN PREVIOUS
DAYS. THE PRIMARY IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND
FREQUENT DEADLY LIGHTNING. IN ADDITION...WIND GUSTS OVER 40 MPH AND
HAIL ARE POSSIBLE IN THE STRONGER STORMS. MOVEMENT OF THE ACTIVITY
WILL GENERALLY BE TO THE EAST-NORTHEAST AT 10 TO 15 MPH. MARINERS
ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF HAZARDOUS WEATHER
APPROACHES.

ISOLATED STORMS MAY BECOME SEVERE...AND SPOTTERS ARE REQUESTED TO
REPORT INCIDENTS OF FLOODING OR SEVERE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:49 PM EDTSevere Thunderstorm WarningJAXAlachua41 min
Jul 25, 4:32 PM EDTSevere Thunderstorm WarningJAXBradford, Clay43 min
Jul 25, 4:34 PM EDTSevere Thunderstorm WarningJAXBradford, Clay41 min
Jul 25, 5:13 PM EDTSevere Thunderstorm WarningJAXClay47 min
Jul 25, 5:32 PM EDTSevere Thunderstorm WarningJAXPutnam43 min
Jul 25, 6:18 PM EDTSevere Thunderstorm WarningJAXPutnam42 min
Jul 25, 6:56 PM EDTSevere Thunderstorm WarningJAXNassau49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.